Michigan, 2003Damaging Wind in Michigan, August 7, 2003
August 7, 2003 · NWS APX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 7, 2:25 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 7, 2:25 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
325 PM EDT THU AUG 7 2003
.SHORT TERM...WATER VAPOR IMAGERY REVEALING MID LEVEL TROUGH OVER
THE EASTERN CONUS WITH THE MAIN TROUGH AXIS EAST OF THE STATE. WEAK
IMPULSES CONTINUE TO SLIP THROUGH THE NORTHERLY FLOW HELPING TO
TOUCH OFF/ENHANCE PRECIP WITH DIRUNAL HEATING. ONE IMPULSE MAKING
ITS WAY SOUTHWARD ACROSS CENTRAL LOWER MI...WHILE SECOND SLOW MOVING
FEATURE NOW DROPPING SOUTH ACROSS EASTERN UPPER MICHIGAN.
MAIN FORECAST ISSUES IN SHORT TERM CONTINUE TO BE WITH DIRUNAL
SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING.
KAPX RADAR SHOWING TWO SEPARATE PRECIP REGIMES OVER THE CWA
CURRENTLY. AREA OF SHOWERS/THUNDERSTORMS IN EAST UPPER MI ASSOCIATED
WITH SLOW MOVING IMPULSE DROPPING SOUTHWARD AND AIDED BY AFTERNOON
HEATING...WHILE VERY CELLULAR (ALL DIURNALLY DRIVEN) LOOKING SHOWERS
NOW ACROSS A GOOD PORTION OF NORTHERN LOWER MI AWAY FROM MARINE
INFLUENCES.
TONIGHT...SHOWERS/THUNDERSTORMS WILL CONTINUE TO IMPACT A GOOD
PORTION OF THE CWA INTO THE EARLY EVENING HOURS...PRIMARILY AWAY
FROM MARINE INFLUENCES AND ESPECIALLY AHEAD OF WEAK IMPULSE DROPPING
SOUTH THROUGH THE AREA. THUS...WILL CONTINUE WITH SCATTERED POPS
THROUGH THIS EVENING WITH THE BEST POPS IN THE CENTRAL AND EASTERN
HALF OF THE CWA AND ACROSS EASTERN UPPER MICHIGAN.
THEN...DIURNAL CLOUD COVER WILL DISSIPATE QUICKLY BY LATE EVENING
BUT CONCERNED THAT STRATUS MAY AGAIN FORM OVER THE CWA LATE.
HOWEVER...MODEL SOUNDINGS NOT NEARLY AS SATURATED IN THE LOWEST
LAYERS AND IN THE ABSENCE OF ANY SYNOPTIC FEATURE MOVING THROUGH
(AFTER 06Z OR SO) STRATUS MAY NOT BE A BIG AN ISSUE AND WILL GO WITH
PARTLY CLOUDY SKIES OVER THE AREA.
.LONG TERM...FORECAST CONCERNS FRIDAY THROUGH SUNDAY FOCUS ON POPS
AND CLOUD COVER.
SKIES MAY TURN OUT MOSTLY SUNNY DUE TO STABLE MARINE LAYER OVER/NEAR
LAKE MICHIGAN FRIDAY. OTHERWISE...EXPECT SUFFICIENT LOW TO MID LEVEL
MOISTURE TO LIMIT SUNSHINE MOST AREAS FRIDAY.
12Z MODELS DEPICT A SUBTLE EASTWARD SHIFT IN THE UPPER TROUGH AXIS
FRIDAY. HOWEVER...ANOTHER SHORTWAVE IS FORECAST TO ROUND PARENT
CIRCULATION CENTER...DROPPING INTO N/E COUNTIES OF THE FORECAST AREA
FRIDAY AFTERNOON/EVENING AND ENHANCING ANOTHER ROUND OF DIURNAL
CONVECTION. WILL CONTINUE A DRY FORECAST IN THE EXTREME SW (S OF TVC
AND W OF CAD)...AND WILL ONLY MENTION SHOWERS NEAR WHITEFISH BAY...
WEST OF TROF AXIS/WHERE STABLE MARINE LAYER WILL LIMIT CONVECTIVE
POTENTIAL. FOR ALL OTHER AREAS...WILL CARRY CHANCE POPS FRIDAY
AFTERNOON/EVENING. THEN...STRATUS/PATCHY FOG WILL AGAIN DEVELOP
OVERNIGHT FRIDAY INTO EARLY SATURDAY MORNING.
SATURDAY...UPPER TROUGH MAY UNDERGO A MORE SIGNIFICANT SHIFT TOWARD
THE EAST...WITH THE POTENTIAL FOR SHORTWAVE RIDGING (AHEAD OF
APPROACHING SHORTWAVE)/INCREASINGLY ANTICYCLONIC SURFACE
FLOW...ESPECIALLY ACROSS THE WEST. THUS...WILL CARRY NO POPS ALONG
AND WEST OF AN ANJ-GLR-HTL LINE...AND WILL LIMIT PM POPS TO 20% (NO
THUNDERSTORM WORDING IN ZFP) FARTHER EAST. MEANWHILE...FORECAST WILL
ALLOW FOR PARTLY SUNNY SKIES SATURDAY. HOWEVER...LOW CLOUDS MAY
BECOME TRAPPED UNDER SUBSIDENCE INVERSION...RESULTING IN MOSTLY
CLOUDY SKIES IN SOME AREAS.
SUNDAY...12Z GFS/ETA DEPICT A SHORTWAVE DROPPING INTO THE REGION
FROM THE NW. THIS FEATURE WILL ONCE AGAIN STRENGTHEN THE LONGWAVE
UPPER TROUGH OVER THE REGION...JUSTIFYING CHANCE PM POPS IN ALL
AREAS.
LATEST MEDIUM RANGE MODELS SUGGEST UPPER TROUGH WILL LINGER INTO AT
LEAST NEXT TUESDAY...WITH A TRANSITION TO UPPER RIDGING IN THE
TUESDAY/WEDNESDAY TIME FRAME. THIS SCENARIO JUSTIFIES CHANCE POPS
ALL AREAS MONDAY AND SOUTH OF THE STRAITS TUESDAY (UPPER RIDGE SHOULD
START TO BUILD INTO UPPER MICHIGAN TUESDAY). THEN...EXPANDING RIDGE
SHOULD PROVIDE A DRY DAY ACROSS THE FORECAST AREA WEDNESDAY.
THEN...0Z OPERATIONAL GFS PUSHES A COLD FRONT QUICKLY INTO THE
REGION FROM THE NW THURSDAY. HOWEVER...GIVEN GRADUAL EVOLUTION OF
PATTERN AND SW-NE ORIENTATION OF RIDGE AXIS THAT WILL EVENTUALLY
BUILD INTO THE REGION...0Z GFS SOLUTION APPEARS TO BE BREAKING DOWN
THE UPPER RIDGE TOO QUICKLY (AS OPPOSED TO YESTERDAYS 12Z EUROPEAN
WHICH MAINTAINS A SHARP RIDGE OVER REGION)...SO WILL OPT FOR A
DELAYED FROPA/DRY FORECAST THURSDAY.
.APX...NONE.
ROWLEY/ADAM
Hazardous weather outlook, Aug 7, 3:35 PM EST, 1 hour 10 minutes before
MIZ008-015>036-041-042-081100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
435 PM EDT THU AUG 7 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS EASTERN UPPER AND
NORTHERN LOWER MICHIGAN UNTIL 11 PM. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND EVENING
ACROSS NORTHERN MICHIGAN. HOWEVER...SEVERE THUNDERSTORMS ARE NOT
EXPECTED. ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND
EVENING...ESPECIALLY ALONG AND EAST OF INTERSTATE 75. THEN...
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN
MONDAY...AND ACROSS NORTHERN LOWER MICHIGAN TUESDAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)
ROWLEY
Thunderstorm Wind, Roscommon
- When
- August 7, 4:45 PM EST
- Where
- Roscommon County, 4 mi S of Maple Vly
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.250, -84.483
An isolated severe thunderstorm downed trees and power lines in the Twin Lakes area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Florida, August 7, 200328 injured · $80 million · F1 · 1 event
- Damaging Wind in Louisiana, August 7, 2003$150,000 · 50 kt wind · 1 event
- Flash Flood in New York, August 7 to 8, 2003$100,000 · 1 event
- Tornado in Virginia, August 7, 2003$20,000 · F1 · 1 event
- Flash Flood in South Carolina, August 7, 2003$50,000 · 1 event
- Tornado in Florida, August 7, 2003$50,000 · F0 · 1 event
- Wildfire in Idaho, August 7 to 11, 2003$25,000 · 1 event
- Flash Flood in Massachusetts, August 7, 2003$25,000 · 1 event
- Flash Flood in Pennsylvania, August 7, 2003$20,000 · 1 event
- Damaging Wind in Arizona, August 7, 2003$20,000 · 52 kt wind · 1 event
- Flash Flood and Hail in Georgia, August 7, 2003$15,000 · 0.75 in hail · 2 events
- Lightning Strike in Florida, August 7, 20031 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368978.